Thunderstorm Wind, Jones
- When
- June 30, 9:10 PM CST
- Where
- Jones County, 0.85 mi NE of Murdo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.890, -100.710
Seventy mph winds downed several power lines in Murdo.
Severe thunderstorms brought damaging winds to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms brought damaging winds to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 6:02 PM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 702 PM CDT THU JUN 30 2011 .UPDATE... NUDGED POPS DOWN ACROSS THE EAST THIS EVENING BASED ON CURRENT STORM AND SHORTWAVE MOTION. SOME THUNDERSTORMS HAVE MOVED INTO FAR WESTERN SD THIS EVENING...BUT HAVE WEAKENED RAPIDLY AS THEY RUN INTO THE STRONGER CAP ON THE EAST SIDE OF THE HILLS. STILL EXPECT THIS CAP TO ERODE SOMEWHAT AFTER SUNSET...SO SEVERE STORMS ARE STILL A THREAT. WITH THE PASSAGE OF THE TROF/WEAK COLD FRONT...TEMPERATURES ARE FALLING ACROSS THE REGION..IF SLOWLY. LET THE HEAT ADVISORY EXPIRE FOR THE AREA THOUGH PLACES I-29 EAST WILL CONTINUE TO HAVE HEAT INDICES BETWEEN 100 AND 104 FOR THE NEXT COUPLE OF HOURS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CHALLENGE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT INTO THE DAY FRIDAY. VERY HOT AND HUMID CONDITIONS ACROSS THE AREA THIS AFTERNOON HAVE LED TO EXTREME INSTABILITY. A FRONTAL BOUNDARY WAS JUST ENTERING THE FAR NORTHWESTERN CWA AT 20Z...AND IS EXPECTED TO SLOWLY PUSH ACROSS THE CWA THROUGH THE OVERNIGHT HOURS. BIGGEST HINDRANCE FOR DEVELOPING THUNDERSTORMS IS AN EXTREMELY STRONG CAP OVER THE REGION...H7 TEMPS CURRENTLY IN EXCESS OF +14 DEGREES. THIS CAP DOES NOT BREAK DOWN MUCH DURING THE EVENING...THEREFORE FEEL THAT BEST CHANCE OF STORMS IS GOING TO BE POST FRONTAL AFTER MIDNIGHT. THE STORMS WILL THEN NOT HAVE THE BENEFIT OF THE STRONG DAYTIME HEATING THAT OCCURRED TODAY...SO THAT IS WHERE THE QUESTION COMES IN AS TO WHETHER OR NOT ANY STORMS THAT DO DEVELOP WILL BE ABLE TO REACH SEVERE LEVELS. HAVE OPTED TO KEEP A MENTION OF SEVERE IN DURING THE EVENING HOURS WHEN ANYTHING THAT MAY DEVELOP WOULD HAVE A BETTER CHANCE...BUT TOOK THE SEVERE MENTION OUT AFTER MIDNIGHT WITH JUST THUNDERSTORMS THEN MENTIONED. MODELS IN GOOD AGREEMENT WITH THE PRECIPITATION LINGERING OVER THE AREA FRIDAY...FINALLY EXITING THE FAR EASTERN CWA EARLY FRIDAY EVENING. HIGH PRESSURE MOVES IN OVER THE AREA FRIDAY NIGHT AND LOOKS TO REMAIN DOMINANT THROUGH THE END OF THE PERIOD. THE GFS DOES HINT AT IT MOVING EAST A BIT FASTER THAN THE NAM WITH SHOWERS REACHING THE WESTERN CWA SATURDAY NIGHT. THEREFORE...KEPT THINGS DRY LATE FRIDAY NIGHT THROUGH SATURDAY EVENING...THEN STUCK WITH A SMALL POP SATURDAY NIGHT. TEMPERATURES WILL REMAIN MILD TO WARM OVERNIGHT...BUT COOLER AIR THEN MOVES IN BEHIND THE FRONT ON FRIDAY. EXPECT FRIDAYS HIGHS TO BE A GOOD 15 TO 20 DEGREES COOLER THAN TODAY...WITH NEAR NORMAL TEMPERATURES AGAIN ON SATURDAY UNDER THE INFLUENCE OF HIGH PRESSURE. .LONG TERM...SUNDAY THROUGH THURSDAY AS THE FLOW PATTERN EVOLVES MORE-SO INTO A DIRTY RIDGE ALOFT OVER THIS CWA IN THE OUT PERIODS...THE SOUTHERN PERIPHERY OF FAST POLAR WESTERLIES WILL BE ACROSS THIS REGION...ALLOWING FOR A FEW TRANSIENT UPPER WAVES TO WORK THROUGH THE NORTHERN PLAINS. NAILING DOWN THE TIMEFRAME FOR ANY GIVEN SHORT-WAVE PASSAGE IN THE EXTENDED IS FUTILE AT THIS POINT...SO CONTINUED TO BROAD-BRUSH SMALL POPS/WX MENTION ACROSS SEVERAL FORECAST PERIODS. THIS MATCHES SURROUNDING WFOS WELL. AS FOR TEMPERATURES...LOW LEVEL THERMAL PROGS SHOW WAA SUNDAY INTO MONDAY AHEAD OF ONE SURFACE FROPA...BUT THEN SHOW WEAK LOW LEVEL CAA AND A LARGE SPRAWLING HIGH PRESSURE AREA SETTING UP ACROSS THE CWA TUESDAY AND WEDNESDAY. PRECIPITATION CHANCES START SETTING BACK UP LATE OUT WEST WEDNESDAY EVENING/OVERNIGHT...AND EXPANDING FURTHER EAST ACROSS THE REST OF THE CWFA ON THURSDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS LOOK FOR VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS. THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS COULD EVENTUALLY MAKE IT AS FAR NORTH AND EAST AS THE KPIR AND KMBG TERMINALS IN SOUTH DAKOTA BY LATE THIS EVENING /GENERALLY AT OR AFTER 03Z/. CURRENT VCTS THUNDER MENTION WILL LIKELY REQUIRE SOME FURTHER FINE TUNING OVER THE NEXT 12 HOURS OR SO. THE AREA OF LOW PRESSURE HELPING STORMS TO FORM WILL LIFT NEWD ACROSS THE STATE DURING THE FIRST HALF OF THE DAY ON FRIDAY...SO ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE MISSOURI RIVER VALLEY OF SOUTH DAKOTA AT OR AFTER 12Z FRIDAY AND SPREAD NORTHEAST THROUGH THE KABR AND KATY TERMINALS THROUGH APPX 18Z. FURTHER FINE TUNING TO THUNDER MENTION IN THESE TWO TAFS WILL BE NEEDED OVER THE NEXT 12 TO 18 HOURS. A FEW THUNDERSTORMS OVERNIGHT OUT WEST AND THROUGH LATE FRIDAY MORNING OUT EAST COULD BECOME SEVERE...WITH LARGE HAIL AND STRONG DAMAGING STRAIGHT-LINE WINDS THE PRIMARY SEVERE WEATHER TYPES. ALSO...A COLD FRONT IS WORKING EAST THROUGH THE CWA...AND AT PRESENT HAS ALREADY TRUDGED THROUGH KMBG/KPIR/KABR. THIS FRONTAL BOUNDARY WILL SWITCH SOUTHERLY WINDS AROUND TO A NORTHWESTERLY DIRECTION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...PARKIN LONG TERM...DORN AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CDT THU JUN 30 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 420 AM CDT THU JUN 30 2011 /320 AM MDT THU JUN 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX READINGS WILL RANGE FROM 100 TO 110 DEGREES THIS AFTERNOON FOR MUCH OF THE AREA...MAINLY EAST OF THE MISSOURI RIVER. THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL. THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD NORTHEAST INTO NORTHERN SOUTH DAKOTA OVERNIGHT WITH A CONTINUED THREAT FOR SEVERE STORMS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ON FRIDAY BUT SEVERE WEATHER IS NOT ANTICIPATED. THUNDERSTORMS ARE IN THE FORECAST FOR SATURDAY NIGHT AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND THROUGH THE EVENING ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA. TMT
The Rapid City radar (KUDX), 172 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
4 thunderstorm wind. Local standard time, as filed.
Seventy mph winds downed several power lines in Murdo.
Sixty mph winds were estimated east of Hamill.
Seventy mph winds downed a few trees and caused some other structural damage in Pierre. Power was also out in parts of Pierre.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329016, 329012, 329017, 329019.